The Possibility Of A Patient With Hyperthyroidism Turning Into Hypothyroidism?
in the afternoon, I am a hyperthyroid patient since I was born and I am required to take hyperthyroid medication to keep it stable for life. But I tend to underestimate and end up taking the drug a little less often (dose of 200mg every day). If I’m hyperthyroid then I definitely have uncontrollable emotions, irritability, excessive sweating, not strong with hot temperatures, etc., but lately because I haven’t taken hyperthyroid-lowering drugs for more than months, how come I have symptoms like people who are hypothyroid huh? Like always feeling cold even though the weather is hot, not sweating as usual or even the amount of my sweat is getting less, I also get sad/depressed easily, muscles u0026 nerves weaken, it’s hard to concentrate as usual. Am I changing from hyperthyroid to hypothyroid? And will I be declared late for treatment if I return to taking the same dose of hyperthyroid-lowering medication regularly? Please respond, I’m Andre. Thank you
Hello, good evening Andre.
Hyperthyroidism (hyperthyroidism) is a disease caused by increased levels of the hormone thyroxine produced by the thyroid gland, a gland located in the front of the neck. Symptoms of hyperthyroidism include excessive sweating, sensitivity to heat, weight loss, irritability, diarrhea, irregular menstrual cycles, sleep problems, and others. In hyperthyroidism can be found enlargement of the thyroid gland, fast heart rate, tremors, moist skin, and so on. Treatment of hyperthyroidism varies, either by using drugs (thionamide group, beta blockers), radiotherapy, and surgical removal of the thyroid, this depends on the symptoms experienced, hormone levels in the blood, and age.
Hypothyroidism (hypothyroidism) is the opposite condition of hyperthyroidism. Symptoms include: drier skin, more sensitivity to cold air, weight gain, depression, slowed heart rate, and so on.
Regarding your question, whether people who suffer from hyperthyroidism can turn into suffering from hypothyroidism, the answer is yes, but it happens as a side effect of hyperthyroidism treatment, not due to untreated hyperthyroidism. Hyperthyroid drugs, radiotherapy or surgical operations performed by people with hyperthyroidism can actually have an impact on reducing the production of thyroxine hormone in the body, resulting in the symptoms of hypothyroidism as mentioned above. While the complications of untreated hyperthyroidism include abnormal heart rhythm (arrhythmia), enlargement of the heart, sudden cardiac arrest, high blood pressure, osteoporosis, and so on.
If you want to restart hyperthyroid therapy, then I suggest that you check with the doctor who previously treated you. Because as described above, treatment for hyperthyroidism can vary. Your doctor may do a blood test again to check the level of the hormone thyroxine in the blood.
So, hopefully the explanation can answer your question.
Regards, dr. Denisa Libela